- Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) may be associated with a preceding history of medication use, most commonly anticonvulsants, antibiotics, and non-steroidal anti-inflammatory drugs. Other associated factors include infections.
- The patient may present with Nikolsky's sign, where the epidermal layer easily sloughs off when pressure is applied to the blistered or erythematous area.
- Diagnosis is made by clinical presentation and confirmed with skin biopsy.
- On diagnosis the offending medicine should be stopped. Management is then supportive.
- Patients do best if they are sent to a burn centre for wound care as soon as the diagnosis is suspected or made.
- The majority of SJS patients recover (mortality 1% to 5%). SJS can recur either with the same medicine or with another medicine.
- TEN has a higher mortality (25% to 30%).
- In the long term, patients should ensure they are not re-exposed to the trigger medicine and be careful of self-medicating. They should avoid sunlight during healing and moisturise their skin.
- Currently, patients at risk may need HLA screening if they are to receive medications such as carbamazepine or allopurinol.
dernière mise à jour avr. 22, 2013